Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Niacin?
Jul 31, 2008

What dosage of niacin to you recommend to help increase cholesterol (HDL)?

Thank you very much.

Response from Mr. Vergel

Niacin, a B vitamin, is one of the best ways to increase HDL,the good cholesterol that helps to clean your arteries. However, it is a tricky supplement to take. It can cause a "flush" in many people that makes them feel extremely hot while they itch and get red. I have had this problem and it can be very discouraging! Luckily, this side effect goes away in 20 minutes or so.

Some people swear that taking Aspirin (81 mg) 20-30 min before taking Niacin makes the flushing effect a lot easier to handle.

The usual dose is 1000-2000 mg a day. You can find it as a over the counter supplement and also as a prescription (Niaspan).

Luckily, Merck is close to getting a new drug that includes niacin and an inhibitor of this "flush"

There is strong debate about if the "non-flush" niacin is effective at all to increase HDL.

Many take niacin with a statin for better results.

As you well know, exercise can also increase HDL slightly, and so do many HIV medications. But many of us need a lot of extra help to boost our HDL since it is one of the main lipid abnormalities that we have besides high triglycerides.

If you are to start Niacin, please start with 250 mg a day and increase the dose slowly during a month.

I hope this helps!

Nelson



Previous
JUST DIAGNOSED
Next
Hooray ! Testosterone Here I come.........

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement